Reversible cardiomyopathy caused by administration of interferon α

Aarif Y. Khakoo, Marc K. Halushka, J. Eduardo Rame, E. Rene Rodriguez, Edward K. Kasper, Daniel P. Judge

Research output: Contribution to journalArticle

Abstract

Background: A 56-year-old man with normal cardiac function received treatment with interferon α-2b for malignant melanoma. Eight months after the initiation of therapy he developed fatigue and dyspnea on exertion. Two months later, he was admitted to hospital with ORTHOPNEA, worsening dyspnea and cough. Physical examination findings were consistent with congestive heart failure. Laboratory studies were notable for hypothyroidism. Echocardiography revealed severe, global left-ventricular dysfunction. Investigations: Echocardiogram, electrocardiogram, serum chemistries, coronary angiography, right-heart and left-heart catheterization and endomyocardial biopsy. Diagnosis: Interferon α-2b-induced cardiomyopathy. Management: Intravenous dobutamine and dopamine for cardiogenic shock and discontinuation of interferon α-2b.

Original languageEnglish (US)
Pages (from-to)53-57
Number of pages5
JournalNature Clinical Practice Cardiovascular Medicine
Volume2
Issue number1
DOIs
StatePublished - Jan 1 2005

    Fingerprint

Keywords

  • Cardiomyopathy
  • Endomyocardial biopsy
  • Interferon α
  • Myocardial inflammation

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this